New Hampshire, 2017

Flash Flooding in New Hampshire, June 19, 2017

June 19, 2017 · NWS GYX · 7 events in 3 counties and zones

A very moist air mass was in place across the region on the afternoon of July 19th as a cold front approached from the west. Precipitable water values, which approached 2 inches, were 2 to 3 standard deviations above normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very moist air mass was in place across the region on the afternoon of July 19th as a cold front approached from the west. Precipitable water values, which approached 2 inches, were 2 to 3 standard deviations above normal. A strong, low-level jet of 50 knots and flow that was nearly parallel to the front caused storms to train across the area, adding to the flash flood risk.. Numerous reports of wind damage and flash flooding were received during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 19, 2:24 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 19, 2:24 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Gray ME
324 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A warm and very humid airmass will remain across the region
through Tuesday. A cold front approaching from the Great
Lakes Region will bring widespread shower and thunderstorm
activity to the region through tonight. Some of the
thunderstorms could produce damaging winds and torrential
downpours into this evening. On Tuesday, the cold front will
gradually weaken as it slides offshore. The next weak trough
will move across the area on Wednesday producing a few showers
mainly in the mountains and foothills. The next more significant
system approaches late Thursday into Friday bringing a return
to unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
The tropical air mass will remain in place through tonight ahead
of the approaching cold front so widespread showers and
scattered thunderstorms are expected to continue. The severe
thunderstorm watch will remain in effect until 8 pm tonight. The
primary threat with the severe thunderstorm watch is due to
potentially damaging winds.

With very high PWATS exceeding 200 percent of normal torrential
downpours are likely. Some lines of convection will occur and
may produce a training effect, this may cause some flash
flooding so the Flash Flood will remain in effect until 8 am Tue
morning.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Tue morning the front slowly moves across the area and then off
the coast. This will bring an end to the showers except in the
mountains where some will linger. Surface temps will be very
warm as h85 temps aloft remain around +12C. This will mean highs
should reach into the 80s over most areas.

Tue night a drier westerly flow will develop lowering the
dewpoints and temps.  Overnight lows should be in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Looks like an activer period with a front/surface low moving
through every few days. For Wednesday a cold front will move
through Wednesday morning with showers and possible
thunderstorms. High pressure builds in for Thursday but the next
front will be arriving Friday first with a warm front moving
through followed by the cold front Friday night. Expect likely
POPS with showers and thunderstorms. The ECMWF moves the front
through Saturday morning but the GFS forms a surface wave on the
front which delays the progress of the front with the front
moving through Sunday morning. Another cold front or trough
moves through Monday afternoon.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...Tonight variable conditions in showers and
thunderstorms. Some storms may contain high winds into this
evening. MVFR to IFR conditions will occur in the areas of
convection otherwise VFR.

Tue - conditions become VFR behind the exiting frontal passage
by later in the morning and afternoon.

Tue night...VFR.

Long Term...Expect MVFR?IFR in showers and thunderstorms
Wednesday. VFR Thursday. MVFR/IFR returns for Friday afternoon
with conditions lingering into Saturday and possibly Sunday.

&&

.MARINE...
Short Term...SCA conditions will continue tonight into Tue in
a  persistent Sly flow. There will be some gusts above 25
kts. Seas will be mainly above 5 ft mainly outside of the bays.
By late Tue and Tue night the winds will shift to the west and
seas will slowly subside. An SCA for just seas will likely be
needed over just the outer waters late Tue into Tue night.

Long Term...SCA possible Friday and Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Tuesday morning for MEZ007>009-
     012>014.
NH...Flash Flood Watch through Tuesday morning for NHZ001>009-011-
     015.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ150>154.

&&

NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Hawley
Hazardous weather outlook, Jun 19, 2:12 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
312 PM EDT Mon Jun 19 2017

MEZ018>021-NHZ010-012-013-201915-
Interior York-Interior Cumberland-Androscoggin-Kennebec-Strafford-
Eastern Hillsborough-Interior Rockingham-
312 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-NHZ001>009-011-015-201915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Cheshire-Western And Central Hillsborough-
312 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ022-201915-
Interior Waldo-
312 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

A cold front will approach the region from the west tonight. Deep
moisture will be in place and will lead to widespread shower and
thunderstorm activity...especially late today into this evening.
Some of these storms may be strong. If strong storms do
form...damaging winds are the most likely threat. Rain in any showers
or storms may be heavy at times...and flooding could become an issue
if the front slows down tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ023-024-NHZ014-201915-
Coastal York-Coastal Cumberland-Coastal Rockingham-
312 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a moderate risk of rip currents at area beaches today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ025>028-201915-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
312 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

A cold front will approach the region from the west tonight. Deep
moisture will be in place and will lead to widespread shower and
thunderstorm activity...especially late today into this evening.
Some of these storms may be strong ahead of the cold front. If
strong storms do form...damaging winds are the most likely threat.
Rain in any showers or storms may be heavy at times...and flooding
could become an issue if the front slows down tonight.

There is a moderate risk of rip currents at area beaches today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-201915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
312 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 19, 10:02 AM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Gray ME
1102 AM EDT MON JUN 19 2017

NHZ005-007-008-011-015-191545-
Merrimack-Western And Central Hillsborough-Cheshire-Southern
Grafton-Sullivan-
1102 AM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SULLIVAN...SOUTHERN
GRAFTON...NORTH CENTRAL CHESHIRE...NORTHWESTERN HILLSBOROUGH AND
NORTHERN MERRIMACK COUNTIES...

At 1102 AM EDT, a strong thunderstorm was located near Newport, or 9
miles southwest of New London, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Franklin, Henniker, New London, Hopkinton, Loudon, Charlestown,
Canterbury, Bradford, Danbury, Warner, Alstead, Marlow, Newport,
Hillsborough, Windsor, Walpole, Boscawen, Andover, Lempster and Hill.

This includes the following highways...
 Interstate 89 between mile markers 14 and 35.
 Interstate 93 between mile markers 46 and 54.

This also includes...
  Mount Kearsage and Mount Sunapee.

LAT...LON 4310 7210 4307 7236 4321 7242 4355 7185
      4354 7175 4342 7160 4336 7142
TIME...MOT...LOC 1502Z 241DEG 29KT 4330 7209

ARNOTT
Special weather statement, Jun 19, 10:44 AM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Gray ME
1144 AM EDT MON JUN 19 2017

NHZ011-191630-
Cheshire-
1144 AM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHESHIRE COUNTY...

At 1143 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westmoreland to near Hinsdale.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Keene, Jaffrey, Winchester, Dublin, Richmond, Harrisville, Nelson,
Marlborough, Gilsum, Hinsdale, Roxbury, Fitzwilliam, Troy, Sullivan,
Westmoreland, Swanzey, Surry, Chesterfield, Walpole and Marlow.

This also includes...
  Mount Monadnock.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4289 7255 4290 7253 4292 7252 4295 7253
      4298 7246 4300 7246 4300 7244 4303 7246
      4306 7246 4312 7206 4274 7211 4278 7251
      4281 7254 4286 7256
TIME...MOT...LOC 1543Z 240DEG 22KT 4295 7239 4283 7253

ARNOTT
Special weather statement, Jun 19, 10:58 AM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Gray ME
1158 AM EDT Mon Jun 19 2017

MEZ007>009-012>014-018>028-191900-
Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
Including the cities of Upton, Wilsons Mills, Andover, Byron,
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc,
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua,
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry,
Rumford, Norway, Fryeburg, Oxford, Farmington, New Sharon,
New Vineyard, Temple, Wilton, Chesterville, Jay, Athens,
Cornville, Skowhegan, Palmyra, Pittsfield, Embden, Madison,
Hollis, Alfred, Lebanon, Sanford, Goodwins Mills, Buxton,
Limington, Berwick, New Gloucester, Gray, North Windham, Gorham,
Bridgton, Greene, Lewiston, Sabattus, Wales, Minot, Turner,
Auburn, Livermore Falls, Augusta, Sidney, Windsor, Vassalboro,
Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty,
Montville, Morrill, Waldo, Winterport, Unity, Biddeford, Saco,
Old Orchard Beach, Kittery, Portland, Cape Elizabeth,
South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath,
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden,
Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor,
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden,
Hope, Rockport, Thomaston, Belfast, Northport, Searsmont,
and Lincolnville
1158 AM EDT Mon Jun 19 2017

...STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY RAIN POSSIBLE
THIS AFTERNOON AND EVENING...

As of 12 pm...National Weather Service Doppler Radar showed
scattered showers and thunderstorms developing across much of New
Hampshire and gradually moving north and east. This shower and
thunderstorm activity will continue to expand and strengthen as
moves into Maine early this afternoon. Storms will continue across
the region through this evening.

Any storms that develop have the potential to become severe...
with the primary severe weather threat being damaging winds.
Also...due to the very moist airmass in place...any storms that
develop are expected to produce very heavy rain with flash
flooding possible.

Please stay tuned to later updates...and potential watches and
warnings from the National Weather Service.

ARNOTT
Special weather statement, Jun 19, 1:07 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Gray ME
207 PM EDT MON JUN 19 2017

MEZ018-NHZ006-010-191900-
Interior York-Strafford-Southern Carroll-
207 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK...NORTH
CENTRAL STRAFFORD AND SOUTHEASTERN CARROLL COUNTIES...

At 207 PM EDT, a strong thunderstorm was located 10 miles northeast
of Farmington, or 11 miles northwest of Sanford, moving northeast at
30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Alfred, Buxton, Lebanon, Hollis, Cornish, Waterboro, Wolfeboro,
Lyman, Limington, Limerick, Acton, Brookfield, Wakefield, Newfield,
Shapleigh, Middleton, Dayton, Milton and Parsonsfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4343 7102 4361 7112 4378 7071 4371 7067
      4358 7054
TIME...MOT...LOC 1807Z 238DEG 27KT 4352 7097

ARNOTT
Special weather statement, Jun 19, 1:10 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Gray ME
210 PM EDT MON JUN 19 2017

NHZ011-191900-
Cheshire-
210 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CHESHIRE COUNTY...

At 209 PM EDT, a strong thunderstorm was located near Bernardston, or
8 miles south of Brattleboro, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Keene, Winchester, Dublin, Richmond, Harrisville, Warwick, Nelson,
Marlborough, Gilsum, Hinsdale, Roxbury, Walpole, Sullivan, Alstead,
Westmoreland, Swanzey, Surry, Chesterfield, Marlow and Troy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4288 7255 4292 7252 4295 7253 4297 7248
      4300 7246 4300 7244 4305 7247 4314 7234
      4311 7213 4295 7207 4272 7236 4273 7246
      4277 7249 4277 7252 4278 7251 4281 7254
      4285 7256
TIME...MOT...LOC 1809Z 222DEG 24KT 4274 7257

ARNOTT
Local storm report, Jun 19, 1:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     WOLFEBORO               43.59N  71.20W
06/19/2017                   CARROLL            NH   FIRE DEPT/RESCUE

            TREE ON WIRES AND MULTIPLE LIMBS DOWNED.

&&

EVENT NUMBER GYX1704024

JC

The radar

The Albany radar (KENX), 131 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Cheshire

When
June 19, 2:30 PM EST to 7:00 PM EST
Where
Cheshire County, 1.11 mi SSE of West Chesterfield to 1.83 mi SSE of West Chesterfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.904, -72.515

Three to four inches of rain in 3 hours caused washouts and flooding on several roads in Chesterfield. Flooding was reported on Coyote Canyon Road and Streeter Hill Road.

Flash Flood, Cheshire

When
June 19, 2:30 PM EST to 7:00 PM EST
Where
Cheshire County, 0.86 mi SE of Westmoreland to 1.09 mi ESE of Westmoreland
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
42.960, -72.440

Three to four inches of rain in 3 hours caused flash flooding in Westmoreland. Route 63 and Route 12 were closed due to flooding and washouts.

Flash Flood, Cheshire

When
June 19, 2:30 PM EST to 7:00 PM EST
Where
Cheshire County, 1.47 mi SSE of Alstead to 1.51 mi SSE of Alstead
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.130, -72.358

Three to four inches of rain in 3 hours caused flash flooding in Alstead. Washouts and flooding were reported on Cooks Hill Road.

Flash Flood, Cheshire

When
June 19, 2:30 PM EST to 7:00 PM EST
Where
Cheshire County, Walpole to 0.35 mi SW of Walpole
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
43.080, -72.430

Three to four inches of rain in 3 hours caused flash flooding in Walpole. A road washout resulted in closure of South Street and Walpole Valley Road.

Flash Flood, Sullivan

When
June 19, 2:45 PM EST to 6:30 PM EST
Where
Sullivan County, 0.85 mi SE of Lempster to 0.82 mi SSE of East Acworth
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
43.240, -72.210

Three to four inches of rain in 3 hours caused multiple road washouts in Lempster.

Flash Flood, Belknap

When
June 19, 2:58 PM EST to 5:45 PM EST
Where
Belknap County, 0.69 mi N of Laconia to 0.62 mi N of Laconia
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.530, -71.470

Two to three inches of rain in 3 hours caused numerous flooded roads in Laconia.

Flash Flood, Belknap

When
June 19, 2:58 PM EST to 5:45 PM EST
Where
Belknap County, 0.5 mi W of Gilford to 0.47 mi W of Gilford
Cause
Heavy Rain
Property damage
$35,000
Reported by
Fire Department/Rescue
Coordinates
43.550, -71.410

Two to three inches of rain in 3 hours caused numerous flooded roads and road washouts in Gilford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2017Every state in 2017This day in weather historyWarnings in New Hampshire, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709643, 709645, 709647, 709648, 709649, 709650, 709651.